Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 66, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 30, 1998, 7:02 PM EDT for Calhoun County, Early County, Georgia. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 30, 1998, 7:02 PM EDT (23:02 UTC)
- Expired
- Apr 30, 1998, 7:50 PM EDT
- In force
- 48 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Calhoun County, GA, Early County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 7:30 PM EDT | Hail 0.88 | Morgan, GA | Nickel sized hail reported at the Calhoun County Jail. |
| Apr 30, 7:40 PM EDT | Hail 0.75 | Blakely, GA | Dime sized hail reported by Early County EMA. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
382 WUUS1 KTLH 302304 RRA SVRTLH GAC037-099-302350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 702 PM EDT THU APR 30 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN SOUTHWESTERN GEORGIA EARLY COUNTY IN SOUTHWESTERN GEORGIA * UNTIL 750 PM EDT * AT 659 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG HIGHWAY 27 ABOUT HALFWAY BETWEEN BLAKELY AND BLUFFTON...OR ABOUT 15 MILES WEST SOUTHWEST OF MORGAN...MOVING EAST AT 15 MPH. THIS STORM IS PART OF A LINE OF STORMS ACROSS WESTERN CALHOUN AND EARLY COUNTIES THAT MAY PRODUCE LARGE HAIL AND TORRENTIAL DOWNPOURS WHICH MAY RESULT IN LOCALIZED FLOODING OF POOR DRAINAGE AREAS. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... ARLINGTON BY 710 PM EDT MORGAN BY 730 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:00 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Apr 30, 3:00 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 300 PM EDT THU APR 30 1998 MDLS FAIRLY SIMILAR WITH FINALLY TAKING SFC-UPR LVL LOW FROM CNTRL PLAINS/MID MS RVR VLY TO THE ERN GRT LAKES REGION BY THE END OF THE FCST PRD. AS THIS OCCURS...FNT WHICH IS CRNTLY ACRS THE CNTRL GLF CST REGION WILL MOVE THRU THE FCST AREA LATE THIS EVENING...PUSHING PRECIP INTO THE MID-ATLANTIC REGION AS WELL AS THE ATLANTIC WTRS. AT THE SFC...WEAK HI PRES WILL BUILD INTO THE AREA THRU SAT WITH W-NW FLOW FROM THE SFC TO THE UPR LVLS. A SCNDRY S/WV DROPS FROM CNTRL CANADA INTO THE NRN TO CNTRL PLAINS DRG THIS FCST PRD...BUT THIS SECONDARY SYSTEM WILL NOT BEGIN TO AFFECT THE WX FOR THE FA UNTIL PERHAPS LATE SUN. A CHANCE CATEGORY FOR POPS SHUD SUFFICE FOR THIS EVENING FOR MOST AREAS...WITH A LTL HIGHER CHANCE CATEGORY ACRS EXTREME ERN AREAS. THEN FOR FRI AND SAT...NO POPS EXPECTED. FAN/FWC TEMPS PRETTY CLOSE...ESPECIALLY WITH LOWS BUT FOR HIGHS WOULD LEAN A LTL CLOSER TO FWC TEMPS...SINCE FAN NUMBERS SEEM A LTL ON THE COOL SIDE. MOLLERE
In the hours before
Local storm report, Apr 30, 6:10 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
610 PM EDT THU APR 30 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM LEESBURG GA .75 INCH HAIL
04/30/98 LEE MARBLE TO DIME SIZED HAIL
IN CITY OF LEESBURG.Local storm report, Apr 30, 6:10 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
610 PM EDT THU APR 30 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM LEESBURG GA .75 INCH HAIL
04/30/98 LEE MARBLE TO DIME SIZED HAIL
IN CITY OF LEESBURG.Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.